Seizures resistant to phenobarbital were controlled in four of six neonates by valproic acid (VPA) monotherapy and in one with polytherapy at the Moses H Cone Memorial Hospital, Greensboro, NC. The pharmacokinetics of VPA showed a prolonged half-life in neonates in contrast to the short half-life in older children and adults. A loading dose of 20 mg/kg followed by a maintenance dose of 10 mg/kg every 12 hrs was recommended until VPA clearance and serum levels are determined.
VPA-induced hyperammonemia in all six patients was reason to discontinue VPA in three. One patient with meningitis whose seizures were unresponsive to VPA died shortly after the drug was discontinued; a serum ammonia elevation to 900 umol/1 after 5 days of treatment returned to normal with 24-48 hrs after discontinuing the drug. 
COMMENT. VPA toxicity, particularly hepatotoxicity, in infants and young children may be reduced in frequency by elimination of concurrent anticonvulsants, but serum ammonia must be closely monitored even with monotherapy. Cerebral edema, increased intracranial pressure, cytotoxic changes in the brain and coma are reported with hyperammonemia exceeding 500 umol/1 in neonates, and intellectual retardation and brain damage are correlated with duration of hyperammonemia and coma . Animal experiments show that VPA-induced hyperammonemia is caused primarily by impairment of hepatic intramitochondrial citrullinogenesis, and the renal contribution to systemic hyperammonemia is small. 
Brown JK, at the Royal Hospital for Sick Children, Edinburgh, writing on valproate toxicity in Developmental Medicine and Child Neurology , cautions that any congenital inborn error of metabolism that affects mitochondrial function or any acquired mitochondriopathy might be expected to increase the risk of serious valproate toxicity in the neonate, and VPA is not generally recommended in the newborn period. He stresses the need for detailed investigation of cases of hepatopathy, including a full screen of mitochondrial enzyme function, as well as histology for possibly Reye-type changes, before accepting a diagnosis of VPA-induced hepatotoxicity.